South Carolina, 2007

Damaging Winds in South Carolina, September 12, 2007

September 12, 2007 · NWS CAE · 2 events in 2 counties and zones

Isolated storms caused some wind damage in Lexington and Sumter counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAE wrote it up.

Isolated storms caused some wind damage in Lexington and Sumter counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at Sep 12, 1:30 PM EST, 3 hours 30 minutes earlier.

Area forecast discussion, Sep 12, 1:30 PM EST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
230 PM EDT WED SEP 12 2007

.SYNOPSIS...

A WEAK COLD FRONT WILL SHIFT SOUTH THROUGH THE MIDLANDS OVERNIGHT
BEFORE STALLING ACROSS SOUTHERN SOUTH CAROLINA. THE BOUNDARY WILL
RETURN NORTH BY FRIDAY AND KEEP THE CHANCE OF SHOWERS AND
THUNDERSTORMS ACROSS THE AREA THROUGH SATURDAY. A STRONGER COLD
FRONT WILL MOVE THROUGH SUNDAY USHERING IN DRIER AND COOLER
WEATHER THROUGH EARLY NEXT WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...

LATEST WATER VAPOR IMAGERY SHOWING A SHORTWAVE MOVING INTO
NORTHERN GEORGIA AT THIS TIME WHICH ALONG WITH SURFACE HEATING IS
HELPING TO TRIGGER SCATTERED CONVECTION THIS AFTERNOON. A FRONTAL
BOUNDARY IS CURRENTLY LOCATED ALONG A LINE FROM KEWN TO KMEB TO
KAND...WITH DEWPOINTS IN THE UPPER 60S TO LOWER 70S SOUTH OF THIS
LINE AND DEWPOINTS IN THE LOWER 50S NORTH OF IT. EXPECT SCATTERED
SHOWERS WITH ISOLATED THUNDERSTORMS THROUGH THE EVENING HOURS AS
THE BOUNDARY SLIPS SOUTH THROUGH THE AREA OVERNIGHT. SOME OF THE
DRIER AIR WILL WORK IN ACROSS THE NORTHERN COUNTIES BUT DEWPOINTS
WILL LIKELY RECOVER AFTER SUNSET.

&&

.SHORT TERM /THURSDAY THROUGH SATURDAY NIGHT/...

THE FRONTAL BOUNDARY WILL REMAIN ACROSS THE SOUTHERN PART OF THE
FORECAST AREA ON THURSDAY AND WILL FOCUS HIGHEST POPS DOWN THERE
WITH A GRADIENT TO THE NORTH AS DRIER AIR WORKS IN. WILL CARRY
HIGH CHANCE DOWN SOUTH AND SLIGHT CHANCE ACROSS THE NORTHWEST. THE
FRONTAL BOUNDARY WILL BEGIN TO SHIFT BACK NORTH THURSDAY NIGHT IN
RESPONSE TO AN APPROACHING SHORTWAVE MOVING ACROSS THE MISSISSIPPI
VALLEY. RECENTLY NAMED TROPICAL STORM HUMBERTO WILL ALSO BE
LIFTING NORTH INTO THE LOWER MISSISSIPPI VALLEY AND SHEARING OUT...AHEAD
OF THE APPROACHING SHORTWAVE WHICH COULD BRING ADDITIONAL TROPICAL
MOISTURE TO THE AREA BY FRIDAY. WILL KEEP CHANCE POPS THURSDAY
NIGHT AS THE BOUNDARY LIFTS NORTHWARD.

FRIDAY LOOKS TO BE THE DAY WITH THE BEST POTENTIAL FOR
RAINFALL...AND POTENTIAL IS THE KEY WORD. AS WE CONTINUE IN OUR
DROUGHT IT HAS BEEN HARD TO GET ANY SUBSTANTIAL RAINFALL FOR A
WHILE...BUT THERE ARE SEVERAL THINGS COMING TOGETHER ON FRIDAY
WHICH WILL INCREASE OUR CHANCES. THE LINGERING FRONTAL BOUNDARY
SHOULD HELP FOCUS PRECIPITATION...ALTHOUGH IT APPEARS THE BOUNDARY
WILL BE NEAR A LINE FROM ANDERSON TO CHARLOTTE. PRECIPITABLE WATER
VALUES INCREASE TO OVER 2 INCHES AND APPROACHING SHORTWAVE ENERGY
INTERACTING WITH THE FRONT SHOULD TRIGGER SOME CONVECTION. WILL
CARRY LIKELY POPS ON FRIDAY...BUT CONFINE THEM TO ONLY THE FAR
NORTHERN COUNTIES...KEEPING HIGH CHANCE ELSEWHERE ACROSS THE
FORECAST AREA. WILL HOLD ON TO HIGH CHANCE POPS FRIDAY NIGHT BUT
DIMINISHING AFTER MIDNIGHT AS THE FRONT APPROACHES. THE FRONT WILL
PUSH THROUGH EARLY SATURDAY AND KEEP SOME LOW CHANCE POPS EARLY
SATURDAY TO ACCOUNT FOR THIS PASSAGE.

TEMPERATURES WILL BE TOUGH TO FIGURE AND HIGHLY DEPENDENT ON THE
AMOUNT OF CLOUD COVER AROUND THE NEXT FEW DAYS. HAVE GONE AT OR
SLIGHTLY BELOW MOS GUIDANCE FOR HIGH TEMPERATURES...FIGURING THERE
WILL BE ENOUGH CLOUDS AROUND TO KEEP TEMPERATURES DOWN. WENT
SLIGHTLY ABOVE MOS ON LOW TEMPERATURES DUE TO CLOUD COVER.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...

MEDIUM RANGE LOOKS TO BE DRY...WITH THE WEATHER OVER THE SOUTHEAST
BEING DOMINATED BY STRONG HIGH PRESSURE IN THE WAKE OF A COLD FRONT
THAT PASSES ON SATURDAY.  WEAK UPPER LEVEL TROUGHING SHOULD KEEP THE
TEMPERATURES NEAR NORMAL THROUGH THE PERIOD AND CONTINUED
NORTHEASTERLY FLOW AT THE SURFACE WILL ALLOW FOR DRIER AIR TO FILTER
INTO THE REGION. DECIDED TO GO SLIGHTLY BELOW MOS FOR MINIMUM
TEMPERATURES SUNDAY NIGHT WITH A GOOD DRY AIRMASS IN PLACE AND
GOOD RADIATIONAL COOLING EXPECTED.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
FRONTAL SYSTEM HAS STALLED OUT ACROSS THE SOUTHEAST...AND THIS IS
PRODUCING A MIXTURE OF LOW AND MID-LEVEL CLOUDS AT ALL TAF SITES.
BROKEN LOW LEVEL CLOUDS GENERALLY AROUND 3KFT...WITH SECOND BROKEN
DECK AROUND 10KFT.  TAFS HAVE BEEN TAILORED CLOSER TO THE LOWER
BROKEN CLOUDS FOR MUCH OF THE PERIOD.  MVFR VISIBILITIES AND CLOUDS
WILL BE POSSIBLE AFTER MIDNIGHT TONIGHT THROUGH 14Z THURSDAY.  MVFR
CLOUDS STILL DOMINATE AFTER 14Z.  ISOLATED TO SCATTERED SHOWERS WILL
MOVE ACROSS THE REGION THROUGH THE TAF PERIOD...BUT WILL LEAVE OUT
OF THE TAF SITES FOR NOW SINCE AREAL COVERAGE EXPECTED TO BE
SMALL...AND CONFIDENCE IS LOW.

AVIATION OUTLOOK...THURSDAY THROUGH SUNDAY
AN RISK OF SHRA/TSRA FROM THURSDAY INTO SUNDAY COULD PRODUCE SOME
PERIODS OF MVFR. HOWEVER...NO SIGNIFICANT WEATHER EXPECTED AT THIS
TIME.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.

&&

SYNOPSIS...HC
NEAR TERM...HC
SHORT TERM...HC
LONG TERM...HC
AVIATION...CL
Hazardous weather outlook, Sep 12, 4:11 AM EST, 12 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
511 AM EDT WED SEP 12 2007

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-130911-
AIKEN-BAMBERG-BARNWELL-BURKE-CALHOUN-CHESTERFIELD-CLARENDON-COLUMBIA-
EDGEFIELD-FAIRFIELD-KERSHAW-LANCASTER-LEE-LEXINGTON-LINCOLN-MCCORMICK-
MCDUFFIE-NEWBERRY-ORANGEBURG-RICHLAND-RICHMOND-SALUDA-SUMTER-
511 AM EDT WED SEP 12 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.

.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Sep 12, 4:07 PM EST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
507 PM EDT WED SEP 12 2007

SCZ027-122145-
LEXINGTON-
507 PM EDT WED SEP 12 2007

...A STRONG THUNDERSTORM WAS AFFECTING LEXINGTON COUNTY...

AT 506 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES WEST OF RED BANK...MOVING EAST AT 5 MPH.

WINDS 30 TO 40 MPH AND HEAVY RAIN ARE EXPECTED WITH THIS STORM.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA TOLL FREE
AT 1 800 7 7 5 7 1 9 9.

LM
Special weather statement, Sep 12, 4:37 PM EST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
537 PM EDT WED SEP 12 2007

SCZ027-122215-
LEXINGTON-
537 PM EDT WED SEP 12 2007

...A STRONG THUNDERSTORM WAS AFFECTING LEXINGTON COUNTY...

AT 535 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES WEST OF GASTON...OR 9 MILES SOUTH OF RED
BANK...MOVING SOUTHEAST AT 10 MPH. DIME SIZE HAIL WAS REPORTED ON
FOUNDERS BOULEVARD BETWEEN EDMUND AND PELION.

DIME SIZE HAIL...WINDS 30 TO 40 MPH AND FREQUENT LIGHTNING ARE
EXPECTED WITH THIS STORM.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA TOLL FREE
AT 1 800 7 7 5 7 1 9 9.

LM

The radar

The Columbia radar (KCAE), 17 km away, was scanning. The volume nearest the first event began at 22:00 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lexington

When
September 12, 5:00 PM EST
Where
Lexington County, 3.19 mi WSW of Gaston
Measured
55 kt (63 mph) estimated gust
Property damage
$20,000
Reported by
NWS Storm Survey
Coordinates
33.800, -81.150

A microburst moved across a field through a mobile home community and took down a couple of trees, did minor damage to the skirting around a dozen mobile homes, and lifted a carport off its foundation and rolled it about 40 yards. The carport was open in the front and closed on the sides and back.

Thunderstorm Wind, Sumter

When
September 12, 5:53 PM EST
Where
Sumter County, 5 mi W of Sumter
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Fire Department/Rescue
Coordinates
33.920, -80.437

Fire dept. reported numerous sheds damaged and blown across state hwy 763. One railroad crossing arm blown over at the intersection of Cane Savannah and Wedgefield roads.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2007Every state in 2007This day in weather historyWarnings in South Carolina, September 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 48297, 48298.